Idaho, 2024

Damaging Winds in Idaho, June 13 to 14, 2024

June 13 to 14, 2024 · NWS PIH · 8 events in 7 counties and zones

High winds and damage occurred from thunderstorms overnight on the 13th into the morning of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

High winds and damage occurred from thunderstorms overnight on the 13th into the morning of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 13, 8:43 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 13, 8:43 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
943 PM MDT Thu Jun 13 2024

.UPDATE...

Radar shows a couple storms north of the American Falls Reservoir
that seem to be holding together. Updated forecast to continue to
mention storms through midnight with slight chance of showers
after midnight across much of the Snake Plain into the eastern
Magic Valley.

13

&&

.PREV DISCUSSION... /issued 138 PM MDT Thu Jun 13 2024/

SHORT TERM...Tonight and Friday
Afternoon satellite imagery once again shows not much in the way
of clouds across the region. Have seen a few mid/high level
clouds streaking across southeastern parts of the area but most of
us area seeing clear blue skies. Temperatures have warmed into
the 80s across the lower valleys with 70s across the higher
terrain. Some valley locations could hit the 90s before all is set
and done today. Hi-res CAMs show some potential for a
thunderstorm or two to develop later today. Probabilities are
quite low however (less than 15%) so the forecast doesn't have any
mention of any precip for most areas. This will be the warmest
day we see for at least a week as changes are in store for eastern
Idaho.

We begin to see a few of those changes tomorrow as we start to
feel the influence of an trough moving into the Pacific NW. The
pressure gradient will tighten tomorrow and winds will begin to
increase accordingly tomorrow. As is often the case, the Arco
Desert looks to be the windiest spot and they'll come close to
Wind Advisory levels (30+ mph) but right now it's too marginal to
issue an advisory. Much of the Snake Plain and Magic Valley will
see winds in the 15-25 mph range for a good portion of the day.
More wind to come (and stronger on Saturday). Friday looks mostly
dry again although some afternoon convection up around Island Park
will be possible. Temperatures will be around 4-6 degrees cooler
than Thursday but a much more drastic cooldown is still ahead.
McKaughan

LONG TERM...Saturday through Friday
As low pressure scoots to our north, a very strong wind pattern
develops Saturday. The strongest winds will be across the central
mountains and over portions of the Magic Valley and Snake Plain.
Probability forecasts show a 30-70% chance of exceeding 30 mph
sustained across most of the Snake Plain and eastern end of the
Magic Valley, and hitting 90-100% across the Arco Desert and along
I-15 north of Idaho Falls. We similar percentages for gusts over
45 mph. That would put us solidly in WIND ADVISORY territory. We
see a 30-60% chance for sustained over 40 mph and gusts over 55
mph across the INL and along 15 north of Idaho Falls, which is
HIGH WIND WARNING thresholds. These trends seem to be holding, so
the likelihood of some kind of wind headlines is increasing. While
we could see a few early day showers, we should be dry in the
afternoon. Saturday will be the WARMEST, until we reach the end of
next week. This is due an area of low pressure developing and
slowly swinging across our area early next week. This storm does
involve some colder air, with Tuesday being the "coldest". We are
talking highs in the valleys in the 50s/low 60s and 30s/40s in the
mountains. Yes, that does mean some wet snow in the higher
elevations. The latest forecast shows a 75%+ chance of measurable
snow across the central mountains and along the Montana border,
and a 20-50% chance farther south. This once again serves as a
reminder that weather doesn't always follow the calendar. We
should quickly recover (since it is June after all) by the end of
next week. Keyes

AVIATION...
Mid level clouds will continue to stream overhead. The question
is whether we will see any precipitation or thunderstorms with any
of this in the next 24 hours. We did keep VCSH in the TAFs
(outside of SUN), which was put in by previous shifts. The chance
is low but not zero by any stretch. We opted to not include VCTS,
but again the chance is low but not zero. Gusty winds are possible
with anything that develops. Outside of anything from storms, we
are expecting an increase in wind tomorrow. Sustained wind of
15-25kts are possible for BYI, PIH and IDA, with gusts of 25-35kts
possible. Keyes

FIRE WEATHER...
The hottest day of the next seven is today, with BLM land
elevations reaching the 90s in the TFD and southern portions of
the IFD. Afternoon humidity should get below 15 percent in a lot
of low elevations in the central Idaho mountains and the northwest
side of the two main BLM districts. An approaching trough that
arrives on the weekend with a cold front will start affecting
weather on Fri. While today wind will be light, on Fri the wind
will spike upwards again, with the strongest wind occurring on
Sat. Strong cooling brings back temperatures more like early to
middle spring on Mon and Tue. Messick

HYDROLOGY...
A flood warning remains in effect for the Teton River at Driggs
through Saturday and the Snake River at Heise until further
notice. The latter will likely stay above flood stage into early
next week. McKaughan

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 13, 9:35 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1035 PM MDT Thu Jun 13 2024

IDZ052>054-062-140515-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
1035 PM MDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JEFFERSON...
NORTHWESTERN BONNEVILLE AND CENTRAL BINGHAM COUNTIES THROUGH 1115 PM
MDT...

At 1035 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Taber, or 12 miles northwest of Blackfoot, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Idaho Falls, Ammon, Shelley, Iona, Ucon, Menan, Lewisville, and
Osgood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4321 11249 4344 11265 4372 11199 4349 11179
TIME...MOT...LOC 0435Z 238DEG 33KT 4335 11248

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Valle

The radar

The Pocatello radar (KSFX), 60 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonneville

When
June 13, 10:05 PM MST to 10:15 PM MST
Where
Bonneville County, 11 mi W of Osgood
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -112.320

The Kettle Butte mesonet site measured a 62 mph wind gust.

Thunderstorm Wind, Jefferson

When
June 13, 10:30 PM MST to 10:45 PM MST
Where
Jefferson County, 5 mi SSE of Roberts
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.653, -112.092

The Osgood ITD site measured a 60 mph wind gust.

Thunderstorm Wind, Madison

When
June 13, 10:57 PM MST to 11:15 PM MST
Where
Madison County, Rexburg Mdsn Co Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
43.820, -111.820

The Rexburg airport ASOS measured a 67 mph wind gust from thunderstorm outflow.

Thunderstorm Wind, Madison

When
June 13, 11:05 PM MST to 11:20 PM MST
Where
Madison County, 2 mi NNE of Sugar City
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
43.897, -111.735

Sugar City mesonet measured a 72 mph wind gust. A house was damaged from a falling tree with powerlines on branches.

Thunderstorm Wind, Bingham

When
June 13, 11:50 PM MST to June 14, 12:05 AM MST
Where
Bingham County, 3 mi W of Taber
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.320, -112.690

A 59 mph wind gust measured near Taber.

Thunderstorm Wind, Fremont

When
June 14, 12:00 AM MST to 12:15 AM MST
Where
Fremont County, 3 mi SSW of Ashton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.030, -111.473

A 62 mph wind gust measured near Ashton.

Thunderstorm Wind, Minidoka

When
June 14, 12:25 AM MST to 12:35 AM MST
Where
Minidoka County, 6 mi NW of Minidoka
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.811, -113.564

A 59 mph wind gust measured 6 miles northwest of Minidoka.

Thunderstorm Wind, Butte

When
June 14, 12:50 AM MST to 1:05 AM MST
Where
Butte County, 22 mi S of Howe
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.462, -113.000

A 65 mph wind gust measured at Big Southern Butte.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195923, 1195926, 1195922, 1195921, 1195927, 1195925, 1195928, 1195929.